Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2016, 12:09 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 12:09 PM MST (19:09 UTC)
- Expired
- Aug 2, 2016, 3:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WGUS55 KTWC 021909
FFWTWC
AZC003-022215-
/O.NEW.KTWC.FF.W.0015.160802T1909Z-160802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1209 PM MST TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 315 PM MST
* AT 1209 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIERRA VISTA SOUTHEAST...NICKSVILLE...PALOMINAS...RAMSEY CANYON
PRESERVE...HEREFORD AND CORONADO NATIONAL MEMORIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3146 11034 3151 11019 3149 11005 3133 11005
3133 11032
$$
CANTIN1 follow-up statement
947
WGUS75 KTWC 022217
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST TUE AUG 2 2016
AZC003-022224-
/O.EXP.KTWC.FF.W.0015.000000T0000Z-160802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE-
317 PM MST TUE AUG 2 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COCHISE COUNTY WILL
EXPIRE AT 315 PM MST...
AT 314 PM MST RAINFALL RATES ACROSS SOUTHWESTERN COCHISE COUNTY HAD
DIMINISHED. FLASH FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT...HOWEVER A FLOOD WARNING FOR FULL WASHES AND SOME STREET
FLOODING REMAINS IN EFFECT UNTIL 8 PM. WATCH FOR CONTINUED HEAVY
RUNOFF...AND PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3146 11034 3151 11019 3149 11005 3133 11005
3133 11032
$$
MEYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:02 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 2, 9:02 AM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 902 AM MST TUE AUG 2 2016 .SYNOPSIS...Expect scattered to numerous showers and thunderstorms and below normal temperatures through Wednesday. Abundant moisture in combination with slow moving thunderstorms will be capable of producing flash flooding. A gradual reduction in showers and thunderstorms and a warming trend will then start Thursday and continue into early next week. && .DISCUSSION... Convection has blossomed rapidly this morning in areas mainly to the east of Tucson. Some locations have already seen 2 to 2.5 inches of rain since 14z and with all convective allowing models focusing on this area for the next several hours, Flash Flood Warnings/Flood Advisories are already in effect. PoPs have been bumped up to 100 in areas in which rain is already falling mainly along I-10 northward into Pinal County. Aside from minor updates to the near term grids, no additional changes are needed at this point. Expect periods of heavy rainfall to continue through mid afternoon into the evening with the main focus from Tucson eastward. && .AVIATION....Valid through 03/12Z. Sct-bkn clouds around 8-12k ft AGL with Isold-Sct SHRA/TSRA becoming sct-nmrs SHRA/TSRA this afternoon and evening. Brief MVFR conditions around stronger TSRA along with wind gusts to 45 kts. Otherwise, sfc winds generally 10 kts or less thru the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous afternoon and evening showers and thunderstorms are expected each day through much of week, with occasional nighttime activity. Locally heavy rain will occur with the strongest storms as they will be efficient rain producers today and Wednesday where local flooding is possible mainly zones 152, 153 and eastern 151. Winds will generally be less than 15 mph except near thunderstorms where gusts to 50 mph is possible. A slow and weak drying trend will start late in the week. && .PREVIOUS DISCUSSION... Scattered showers and a few thunderstorms were occurring across portions of southern Pinal County, Graham County, and northern Cochise County north-to-east of Tucson at this time. Although most rainfall amounts during the past couple of hours have generally been less than 0.25", a gauge at Cluff Ranch Reservoir west of Safford recorded 1.02" since midnight. Other isolated showers were developing during the past hour near the International border adjacent Central Pima County and Santa Cruz County south-to- southwest of Tucson. The synoptic-scale pattern early this morning depicting a broad upper ridge over much of the western/central CONUS, with 500 mb highs centered over eastern Texas and southern Nevada. A fast belt of westerlies was located over the Pacific Northwest/Northern Rockies, and a 564 DM low was centered just northwest of the Washington coast. Closer to southeast Arizona, a weak cyclonic circulation was evident via water vapor satellite imagery over northern Sonora Mexico, and a deformation axis between the aforementioned high pressure centers was over this forecast area. The various NWP models yielded some differences regarding the timing and areal extent of rainfall across southeast Arizona during the next few days. However, forecast confidence was sufficiently high enough to issue a Flash Flood Watch from 10 AM MST this morning through late tonight for the zones east of Tucson. Given abundant moisture in place with precip water values progged generally to range across the area from 1.50" - 1.90", synoptic-scale ascent as per the deformation axis aloft and an approaching inverted trough, and weak storm motions, conditions appear to be favorable for flash flooding to occur later today into tonight, especially across eastern sections. However, am somewhat concerned that these Flash Flood Watch issuances historically have not necessarily yielded the desired results. At any rate, the official forecast depicts scattered to numerous showers and thunderstorms from Tucson eastward into tonight. The gridded data weather fields depict heavy rainfall this afternoon and tonight in the Watch area. Slightly decreased PoP chances prevail across western sections, but remain in the chance-category. Somewhat lesser precip numbers prevail Wednesday, though essentially the same scenario of scattered to numerous showers and thunderstorms particularly east of Tucson, and a chance of showers and thunderstorms across western sections. The 02/00Z GFS/ECMWF/CMC/UKMET remained consistent versus their respective previous solutions in suggesting that a drying trend will begin at least across western sections Thursday, followed by a gradual daily reduction in showers/tstms by this weekend. This scenario seems plausible given the similarities between the GFS/ECMWF with depicting increased southwesterly flow aloft in response to an upper trough approaching the California coast by Thursday. This upper trough is then progged to remain generally quasi-stationary near the west coast through the weekend. The main impact of the drying will be across western sections, with precip- free conditions forecast to occur as early as Friday across western Pima County. Although the deeper moisture is progged to be shunted east of the area, moisture should remain adequate to support at least a slight chance of showers/tstms from Tucson eastward to the New Mexico border, mainly during the afternoon/evening hours. High temps today and Wed will average about 5-10 degs below normal. A warming trend will then begin on Thursday and continue into this weekend, with daytime temps Sat-Mon to average a few degs above normal for most locales. && .TWC Watches/Warnings/Advisories... Flash Flood Watch from 10 AM MST this morning through late tonight for AZZ507>514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 2, 8:56 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
856 AM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM FLASH FLOOD 4 ENE CORONA DE TUCSON 31.96N 110.70W
08/02/2016 PIMA AZ TRAINED SPOTTER
1 TO 2 FEET OF WATER FLOWING ACROSS SAHUARITA ROAD NEAR
CALLE RINCONADO
&&
EVENT NUMBER TWC1600044
KDLocal storm report, Aug 2, 9:32 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 SSE VAIL 32.01N 110.69W
08/02/2016 PIMA AZ TRAINED SPOTTER
WATER FLOWING ACROSS S. CAMINO LOMA ALTA NEAR SUNDOWN
BLVD
&&
EVENT NUMBER TWC1600045
KDLocal storm report, Aug 2, 10:12 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1012 AM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM FLASH FLOOD 3 N CORONA DE TUCSON 31.99N 110.77W
08/02/2016 PIMA AZ BROADCAST MEDIA
SWIFT WATER RESCUE ANDRADA AND HOUGHTON ROADS
&&
EVENT NUMBER TWC1600046
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:45 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 42 hr |
| Aug 2, 8:08 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 8:16 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 8:25 AM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Aug 2, 9:10 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 2, 9:16 AM MST | Areal Flood Advisory | TWC | Cochise, Pima | 119 min |
| Aug 2, 11:13 AM MST | Areal Flood Warning | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.